This time around my doctor decided to try something different. He put me on Singulair, which is a medication for asthma and allergies. It is supposed to stop the underlying allergy from even beginning, somewhat like an antihistamine. He also has me taking an inhaler that is a long-lasting bronchodilator, has ordered me to carry a rescue inhaler, and told me to pick up some nasal decongestant as needed. Personally this seems a little overboard to me, but he's the expert.
I have decided that I won't be following the doctor's advice, however. Usually I listen to what they have to say since I pay good money for their knowledge. This time, though, I've come to the conclusion that I need to follow my own instinct and listen to my own body. After the first dose of the Singulair I was unhappy with the medication. It did not give me the relief I was looking for, and I didn't feel "right."
Saturday morning I woke up with an incredible headache, and I was very shaky. Midway through the day I was feeling more frustration than usual. If something bothered me, I just couldn't shake it. I wanted to hide in a corner and have the world revolve silently around me. Considering that is not an option for an active family life, I forced myself through the day. Fortunately, with my husband being the incredible guy he is, I was able to relax after our errands were done and just sit in my favorite chair, keeping to myself and not having to answer the call of a pile of household chores.
Sunday I still didn't feel right and I started thinking I was going to stop the medication. I wanted to be sure, though, that it truly was the medication, so I looked up the side effects online. What I found amazed me. This comes straight from the Singulair website:
- SINGULAIR may cause serious side effects. Behavior and mood-related changes have been reported: agitation including aggressive behavior or hostility, bad or vivid dreams, depression, disorientation (confusion), feeling anxious, hallucinations (seeing or hearing things that are not really there), irritability, restlessness, sleepwalking, suicidal thoughts and actions (including suicide), tremor, and trouble sleeping. Tell your healthcare provider right away if you have any of these symptoms while taking SINGULAIR.
- The most common side effects with SINGULAIR include upper respiratory infection, fever, headache, sore throat, cough, stomach pain, diarrhea, earache or ear infection, flu, runny nose, and sinus infection.
Needless to say, I hope, I will not be taking another dose of Singulair. My husband and I often laugh when we see commercials advertising a drug and they list side effects that are as bad or worse than the original disease. Apparently this is one of those drugs. I will take my chances with my allergies and avoid all of the above. Besides, the "minor" and most common side effects are exactly what I was trying to "cure" in the first place. It seems a little counterproductive to me.
Have you ever had an bad experience with a medication? What is the worst side effect you've had the deal with?